Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 176, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2004, 6:24 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2004, 6:24 PM CDT (23:24 UTC)
- Expired
- Aug 29, 2004, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 6:26 PM CDT | HAIL 1.5 | Great Bend, ND | |
| Aug 29, 6:45 PM CDT | HAIL 0.75 | 5 N Fairmount, ND | HAIL COVERED THE GROUND SEVERAL INCHES IN DEPTH |
| Aug 29, 7:10 PM CDT | HAIL 1 | 2 Ne Tenney, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 292324 SVRFGF MNC167-NDC077-300015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 624 PM CDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILKIN COUNTY IN WEST CENTRAL MINNESOTA EASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 715 PM CDT. * AT 619 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF GREAT BEND...OR ABOUT 8 MILES SOUTHWEST OF WAHPETON...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCCAULEYVILLE AT 625 PM... BRUSHVALE AT 630 PM... WAHPETON AT 635 PM AND BRECKENRIDGE AT 640 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4661 9696 4601 9687 4607 9633 4661 9634 $$ 55
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:30 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 29, 2:30 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 PM CDT SUN AUG 29 2004 .SHORT TERM...FORECAST CHALLENGE DEALS WITH SEVERE POTENTIAL THIS EVENING AND THEN SLIGHT CONVECTIVE CHANCES THROUGH WEDNESDAY. 12Z ETA/GFS BOTH SHOW GOOD CONTINUITY WITH PREVIOUS RUNS AND SHOW SIMILAR SOLUTIONS. HOWEVER THEY DO DIFFER ON MINOR DETAILS AND WILL UTILIZE ETA FOR SPECIFICS. TONIGHT...CU LINE FORMING ACROSS EASTERN ND IN ASSOCIATION WITH SFC TROUGH. CONVECTION STARTING TO FIRE ACROSS NE ND AND EXPECT ADDITIONAL FORMATION SOUTHWARD AS TIME PROGRESSES. DEW POINTS HAVE RISEN TO NEAR 60 ACROSS FORECAST AREA (FA). RESIDUAL CLOUDS FROM MORNING SHOWERS STILL LOCATED ACROSS EASTERN FA. HOWEVER...BETWEEN THESE CLOUDS AND SFC TROUGH THERE LOOKS TO BE AT LEAST A COUPLE HOURS OF SUNSHINE (HEATING) WHICH ALLOWS CAPES TO REACH 1000-1500J/KG. UPPER LEVEL SUPPORT IN THE FORM OF STRONG SHORTWAVE AND LEFT EXIT REGION OF 250MB JET WILL ENHANCE LIFT DURING MAX HEATING. WITH GOOD SHEAR AND LOW FREEZING LEVELS SEVERE POTENTIAL REMAINS. THE SEVERE POTENTIAL WILL QUICKLY DIMINISH AFTER SUNSET AS INSTABILITY DECREASES. THE CURRENT FORECASTED SPEED OF THIS SYSTEM PROPAGATES ALL PRECIPITATION EAST OF FORECAST AREA BY MIDNIGHT. MON-WED...UPPER LEVEL RIDGE BUILDS OVER AREA WITH FA TO BE IN WARM SECTOR AND DRY AIR MASS. HIGHER MOISTURE LOOKS TO REMAIN EAST OF FA DURING PERIOD. DID ADD A CHANCE FOR THUNDER ACROSS NW MN MONDAY NIGHT WITH STRONG WARM AIR ADVECTION...30KT LOW LEVEL JET...AND WEAK SURFACE TROUGH. DID NOT INTRODUCE THUNDER TO REMAINDER OF FORECAST AREA MONDAY NIGHT WITH SFC-700MB LAYER DRY. PERSISTENT WARM AIR ADVECTION AND SURFACE TROUGH TO HANG AROUND TUE-WED...BUT WITH LACK OF MOISTURE FEEL PRECIPITATION THREAT IS MINIMAL AND WILL NOT MENTION. TEMPERATURES INCREASE INCREMENTALLY EACH DAY. .LONG TERM...THU THROUGH SUN...MODELS ARE IN PRETTY GOOD AGREEMENT FOR PORTIONS OF THE EXTENDED FORECAST...WITH SW 500MB FLOW REMAINING OVER THE AREA. FIRST COLD FRONT MOVES THROUGH ON THU NIGHT AND FRI IN CONJUNCTION WITH GOOD UPPER LEVEL SHORTWAVE...BRINGING A CHANCE FOR THUNDERSTORMS TO THE AREA. NEXT SHORTWAVE AND 500MB TROF MOVE INTO AREA FOR SAT NIGHT...SO ADDED A CHANCE FOR THUNDERSTORMS TO E PART OF AREA. NEXT SIGNIFICANT COLD FRONT...MOVES IN FOR MON...SO ADDED A CHANCE FOR THUNDERSTORMS THEN AS WELL. AS FAR AS TEMPS...REMAIN CLOSE TO NORMAL FOR MUCH OF THE EXTENDED FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/NG
Hazardous weather outlook, Aug 29, 6:29 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 629 AM CDT SUN AUG 29 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291430- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 629 AM CDT SUN AUG 29 2004 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING FROM THE RED RIVER VALLEY COUNTIES OF NORTH DAKOTA EASTWARD TO INCLUDE ALL OF WEST CENTRAL AND NORTHWESTERN MINNESOTA. WIND GUSTS TO 60 MILES PER HOUR AND HAIL TO QUARTER SIZE ARE EXPECTED WITH THE SEVERE THUNDERSTORMS. A LOW PRESSURE AREA IN SOUTHERN MANITOBA WILL PUSH A COLD FRONT ACROSS THE REGION THIS AFTERNOON AND EVENING. UNSTABLE AIR AHEAD OF THE COLD FRONT WILL ALLOW THUNDERSTORM DEVELOPMENT TO BEGIN BY MID AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE FRONT AND ASSOCIATED THUNDERSTORMS SHOULD MOVE EAST OF THE AREA SOMETIME AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE IN WEST CENTRAL MINNESOTA TUESDAY NIGHT INTO WEDNESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 10 PM. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) BRAMER
In the hours before
Local storm report, Aug 29, 5:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
546 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 NW KARLSTAD 48.59N 96.53W
08/29/2004 0.75 INCH KITTSON MN AMATEUR RADIO
HAIL COVERING THE GROUND
&&
DTRLocal storm report, Aug 29, 5:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
550 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 2 N HENDRUM 47.29N 96.81W
08/29/2004 0.75 INCH NORMAN MN PUBLIC
&&
DTRLocal storm report, Aug 29, 6:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 N NIELSVILLE 47.56N 96.82W
08/29/2004 1.25 INCH POLK MN TRAINED SPOTTER
MAJOR CROP DAMAGE REPORTED AS HAIL STRIPPED BARLEY, WHEAT
AND CORN. HAIL FELL IN 2 MILE LONG PATH.
0615 PM HAIL BRIARWOOD 46.79N 96.79W
08/29/2004 1.50 INCH CLAY ND TRAINED SPOTTER
&&
DTRLocal storm report, Aug 29, 6:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL BRIARWOOD 46.79N 96.79W
08/29/2004 1.50 INCH CASS ND TRAINED SPOTTER
&&
CORRECTION FOR COUNTY LOCATION
DTRLocal storm report, Aug 29, 6:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
617 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 W FELTON 47.08N 96.55W
08/29/2004 0.88 INCH CLAY MN TRAINED SPOTTER
&&
DTRLocal storm report, Aug 29, 6:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
622 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 S FARGO 46.79N 96.82W
08/29/2004 1.75 INCH CASS ND AIRPLANE PILOT
&&
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 42 min |
| Aug 29, 4:06 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 24 min |
| Aug 29, 4:31 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 29 min |
| Aug 29, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 52 min |
| Aug 29, 5:12 PM CDT | Tornado Warning | FGF | Traill | 48 min |
| Aug 29, 6:07 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 23 min |
| Aug 29, 4:18 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 42 min |
| Aug 29, 4:30 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 45 min |
| Aug 29, 4:58 PM CDT | Tornado Warning | FGF | Marshall | 47 min |
| Aug 29, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 40 min |
| Aug 29, 5:15 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 45 min |
| Aug 29, 5:32 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 43 min |
| Aug 29, 5:53 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 37 min |
| Aug 29, 5:55 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 50 min |
| Aug 29, 6:33 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 27 min |
| Aug 29, 6:37 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 38 min |
| Aug 29, 6:44 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.